What should I know about leprosy treatment (Marathi)
There is medicine that kills leprosy germs, thereby curing you from the disease. It is very important to start the treatment very early as this will help in avoiding further long-term damage that cannot be undone such as loss of sensation.
If you start the treatment before long-term damage such as loss of feeling or difficulties with moving fingers or toes have appeared, you can recover completely and will have no body impairments.
Also, a few days after you have started the treatment you can’t transmit the disease to others.
If you are pregnant or breastfeeding, please inform the health worker before starting the treatment, as it may be necessary to adapt the medicines in order to protect your baby! But usually, you can and should take the treatment as it is safe for both, mother and child.
The treatment is a multi-drug-therapy, which consists of three different drugs. You need to take them either for 6 or 12 months. Sometimes, you have to continue the treatment for longer to avoid the disease’s return. You can get all these tablets for free at a public health centre. They are put together to make sure that you can take them correctly.
During the treatment you can work normally. Sometimes, during the treatment, leprosy reactions can occur. This is because your body is reacting to the remains of the germs. It does not mean that the therapy is not successful.
One of the signs of a leprosy reaction can be that the skin patches become red or swollen, knots under the skin, fever, feeling sick, inflammation in different parts of the body or greater nerve damage. If you have a leprosy reaction, please directly talk to a health worker as you may need additional rest.
If the treatment is stopped too early or if the medicine is not taken at the right time, leprosy can return, and sometimes it can result in a leprosy reaction. It is therefore important that you take the medicine regularly as advised by the health worker.
In very few cases you may feel sick or you can get stomach pain or other organic problems. If you are affected by this, please don’t stop the medication. First talk to a health worker. There may be other solutions for such problems, but you can continue the medication for leprosy.
It is likely that the medicines will turn the skin, teeth or hair orange, pink or brown as well. This could also happen with stools and body fluids like urine, sweat, spit and tears. It will return to normal within a year after you have completed the treatment. It is mostly harmless to your body. But it is understandable that it is not easy to handle. If you have emotional or mental problems, don’t be afraid, many people in this situation feel similar and there are ways to get support. Please talk to a health worker and ask for psychosocial support.